Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Newport/Morehead City, NC

June 16, 2020Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jun 16, 2020, 4:29 PM EDT for Dare County, Hyde County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2020, 4:29 PM EDT (20:29 UTC)
Expired
Jun 16, 2020, 7:30 PM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 137 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

505 
WGUS52 KMHX 162029
FFWMHX
NCC055-095-162330-
/O.NEW.KMHX.FF.W.0003.200616T2029Z-200616T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
429 PM EDT Tue Jun 16 2020

The National Weather Service in Newport has issued a

* Flash Flood Warning for...
  Southeastern Hyde County in eastern North Carolina...
  Southeastern Dare County in eastern North Carolina...

* Until 730 PM EDT.

* At 426 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of highways, streets, and other drainage and low 
           lying areas.

* Some locations that will experience flooding include...
  Frisco, Buxton, Salvo, Avon, Waves, Rodanthe, Hatteras Island 
  Fishing Pier, Hatteras Ferry Terminal, Ocracoke, and Cape Hatteras 
  Lighthouse.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, and other low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3576 7548 3557 7543 3521 7551 3506 7598
      3512 7603 3530 7558 3556 7550 3574 7554

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$
DAG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:13 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 16, 2:13 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
213 PM EDT Tue Jun 16 2020

.SYNOPSIS...
A cold front will remain stalled near the coast with several
waves of low pressure moving along the front through Thursday.
High pressure builds back into the area this weekend.

&&

.NEAR TERM /THIS AFTERNOON/...
As of 1000 AM Tuesday...Flash Flood Watch remains in effect for
all CWA counties, excluding the inland counties for the time
being. An additional 3 to 5 inches of rainfall are possible with
locally higher amounts, especially along the coastal areas.

Upper-level cut-off low continues to spin over SC and is
expected to inch NW through the day. Strong Srly mid-to-low
level flow is providing deep moisture advection and bringing
PWAT values near 2 inches across a broad area of the CWA. Latest
guidances shows a weak vorticity axis swinging SW to SE around
the upper low late this morning and early afternoon. Timing will
overlap well with daytime heating and help develop a weak sfc
low along the SE coast. Mesoanalysis also shows an area of deep
moisture convergence south of the Crystal Coast and east of
Wilmington. Hi-res models suggest these overlapping parameters
will reinvigorate showers and storms late this morning to early
afternoon. Most of the heavy rainfall will be concentrated along
the eastern half of the CWA, though some models are also showing
a secondary corridor of convection developing off the coast of
Wilmington and pushing NNW into the coastal plains. Current
GOES-16 imagery shows a decent clearing in and around Onslow
Bay, which would promote convective activity there. As a result,
there will be consideration for adding inland counties into the
Flash Flood Watch later today. Additionally, severe storms
cannot be ruled out as severe parameters have improved from
yesterday and currently have warranted a Marginal outlook from
SPC. Gusty winds, small hail, and a few tornadoes cannot be
ruled out, especially along the coast where waterspouts
associated with strong thunderstorms could come ashore.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 1015 AM Tuesday...No changes to the prev disc.

Prev disc...The upper level pattern changes little tonight with
the upper low inching northward slightly while the surface
trough is expected to remain across ENC with the developing
surface low lifting into the area. Widespread heavy rain and
flooding threat will continue overnight and coastal sections
could see an additional 2-4" of rain, though guidance is showing
less than an inch across the coastal plain as the dry slot
begins to work into the area. The severe threat will wane some
with loss of heating but with the trough continuing to bisect
the area, cannot rule out a few storms producing strong wind
gusts or an isolated tornado.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 525 AM Tue...Unsettled weather will continue across
Eastern NC for the next few days. Lingering stationary front
along with a stacked low will continue the prolonged wet period
across the area. We should finally begin to dry out late week
into the weekend, with a return to warm and humid conditions.

Wednesday through Thursday...Low continues to become vertically
stacked across the Carolinas, slowly weakening and lifting
northward Wed night and Thu. Rainfall on Wed and Thu will still
have the potential to be locally heavy but coverage should be
less, esp Wed night and Thu, as the upper/surface lows begin to
weaken and lift north. The precipitation then becomes more tied
to diurnal cycle.

Friday through Monday...The upper low weakens late in the week,
however upper troughing will continue along the eastern
seaboard which will continue to allow for a decent coverage of
showers and thunderstorms, especially inland during peak
heating when instability is maximized. The upper trough axis
slowly shifts eastward through the period and coverage of storms
expected to gradually diminish each day. Temps will also be on
a warming trend with above normal temps returning by the weekend
with highs potentially in the lower 90s inland locations
Sunday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /Through 18Z Tuesday/...
As of 130 PM Tuesday...Poor aviation conditions will persist
through the TAF period. An upper low will remain stalled over
the Carolinas through the period bringing persistent low clouds
and periods of moderate to heavy rain across eastern NC. Expect
predominant IFR through much of the TAF period, with EWN and
perhaps OAJ briefly observing low-MVFR conditions this
afternoon. Widespread low clouds/stratus and precipitation
expected overnight, with conditions improving to MVFR by late
Wednesday morning. NE winds will gust to 15-20 kt through much
of the period as well.

Long Term /Wednesday through Sunday/...
As of 150 PM Tuesday...Predominant sub-VFR conditions expected
to continue into Thursday, with scattered to numerous showers
and tstms. Conditions then expected to improve to VFR by Thurs
night. Coverage of storms expected diminish late in the week as
the upper low lifts north of the area, however an upper trough
will remain over the area with shower and thunderstorm chances
continuing, especially during peak heating each afternoon.

&&

.MARINE...
Short Term /through Tonight/...
As of 445 AM Tuesday...Pressure gradients remain pinched
between a trough offshore and high pressure over New England and
northern Mid-Atlantic states bringing NE winds around 20-30 kt
with higher gusts and seas around 8-10 ft northern waters and
3-7 ft southern/central waters. An area of low pressure
developing along the offshore trough today and lift into the
southern waters tonight. As the low lifts toward the area,
expect the surface trough to push onshore with winds becoming
easterly to the east of the trough. Strongest winds expected
early this morning, then diminish to 15-25 kt later this
morning. Seas may diminish some today and tonight, though
expected to remain above SCA criteria for much of the coastal
waters through the short term.

Long Term /Wednesday through Saturday/...
As of 525 AM Tue...An area of low pressure will lift across the
region Wednesday into Thursday. E/SE winds still look gusty
during the first part of Wed, 15-20 kt with seas 5-7 ft early
subsiding to 4-6 ft during the afternoon. SCA continues for the
coastal waters through the day Wed, with conditions grad
improving from south to north. Better boating conditions
expected Thu into the weekend. S/SW winds 5-15 kt expected with
seas 2-4 ft.

&&

.CLIMATE...
Record rainfall amounts for 6/16 (Tuesday)

LOCATION       RAINFALL/YEAR
New Bern       2.51/2010 (KEWN ASOS)
Cape Hatteras  2.46/1893 (KHSE ASOS)
Morehead City  3.55/1965 (COOP - Not KMRH ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Wednesday morning for NCZ045>047-080-
     081-092-094-193>196-198-199-203>205.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for AMZ131-135-
     230-231.
     Small Craft Advisory until 8 PM EDT Wednesday for AMZ150-152-
     154.
     Small Craft Advisory until 11 AM EDT Wednesday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...SK/ML
SHORT TERM...SK/ML
LONG TERM...CQD
AVIATION...DAG
MARINE...CQD/SK
CLIMATE...MHX
Hazardous weather outlook, Jun 16, 3:45 PM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
345 PM EDT Tue Jun 16 2020

NCZ029-044-079-090-091-171945-
Martin-Pitt-Greene-Duplin-Lenoir-
345 PM EDT Tue Jun 16 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Locally heavy rain will be possible through Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms are expected through Thursday.
These showers and storms will be slow moving with heavy downpours,
and may move repeatedly over the same areas. Several inches of rain
will be possible during this period resulting in a threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-171945-
East Carteret-Ocracoke Island-
345 PM EDT Tue Jun 16 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Moderate Rip Current Risk.

Periods of showers and thunderstorms are expected through Thursday.
These showers and storms will be slow moving with heavy downpours,
and may move repeatedly over the same areas. Several inches of rain
will be possible during this period resulting in a threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-171945-
Hatteras Island-
345 PM EDT Tue Jun 16 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Moderate Rip Current Risk.

Periods of showers and thunderstorms are expected through Thursday.
These showers and storms will be slow moving with heavy downpours,
and may move repeatedly over the same areas. Several inches of rain
will be possible during this period resulting in a threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-171945-
Northern Outer Banks-
345 PM EDT Tue Jun 16 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Moderate Rip Current Risk.

Periods of showers and thunderstorms are expected through Thursday.
These showers and storms will be slow moving with heavy downpours,
and may move repeatedly over the same areas. Several inches of rain
will be possible during this period resulting in a threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-092-094-193>195-198-199-171945-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-
Pamlico-Northern Craven-Southern Craven-West Carteret-Inland Onslow-
Coastal Onslow-
345 PM EDT Tue Jun 16 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Periods of showers and thunderstorms are expected through Thursday.
These showers and storms will be slow moving with heavy downpours,
and may move repeatedly over the same areas. Several inches of rain
will be possible during this period resulting in a threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:09 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde48 hr
Jun 15, 9:40 PM EDTSpecial Marine WarningMHX35 min
Jun 15, 9:53 PM EDTSpecial Marine WarningMHX67 min
Jun 15, 10:55 PM EDTSpecial Marine WarningMHX35 min
Jun 16, 7:17 AM EDTFlash Flood WatchMHXBeaufort, Carteret, Craven, Dare, Hyde, Jones and 4 more20 hr
Jun 16, 1:48 PM EDTSpecial Marine WarningMHX57 min
Jun 16, 2:47 PM EDTSpecial Marine WarningMHX58 min
Jun 16, 3:09 PM EDTAreal Flood AdvisoryMHXDare, Hyde81 min
Jun 16, 4:45 PM EDTAreal Flood AdvisoryMHXDare3 hr
Jun 16, 5:36 PM EDTSpecial Marine WarningMHX39 min
Jun 16, 5:48 PM EDTAreal Flood AdvisoryMHXOnslow87 min
Jun 16, 5:55 PM EDTFlash Flood WarningMHXDare5 hr
Jun 16, 6:24 PM EDTSpecial Marine WarningMHX96 min
Jun 16, 7:47 PM EDTFlash Flood WarningMHXOnslow100 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.